Picture of hands togetherBe Aware of Your Medications

Did you know certain medications may affect your hearing? The group of medications that can affect your ears are known as, “ototoxic medications.” Ototoxic medications are toxic to the ears and may cause hearing loss and/or tinnitus in patients taking them.

Signs of ototoxicity may include the development of tinnitus in one or both ears, fullness or pressure in the ears that is not caused by infection, development of vertigo and/or hearing loss in an unaffected ear.

There are over 200 ototoxic medications, but here is a list of a few common ototoxic medications you may be using:

  • High doses of aspirin
  • Common antibiotics
  • A select number of diuretics
  • Various hormone therapy treatments
  • Chemotherapy agents
  • Cardiovascular drugs
  • On occasion, cold and allergy medications
  • In rare cases, antidepressants

It is important to ask your physician if any of the medications you are taking are ototoxic and if any are, if there is an alternative medication that you can use. If there isn’t a substitution medication and you’re worried about hearing loss or experiencing issues with your hearing, ask the doctor who prescribed the medication if it’s safe to reduce the dosage.